Eight deaths linked to toxic batch of party drugs
Police in the North are investigating whether eight sudden deaths in the province in recent weeks are linked to a potent and toxic batch of the class A drug, Paramethoxyamphetamine, also known as PMA.
Seven of the deaths occured around Belfast and an eighth in the north west.
The PSNI advised people to be particularly careful if they are offered green coloured tablets with a logo of a crown or castle on them.
The North’s chief medical officer Dr Michael McBride said that those who took the pills may have believed they were taking ecstasy.
Dr McBride, who has written to various health professionals alerting them to the deaths, said that a number of unmarked white tablets may also be involved in the sudden deaths.
Owen O'Neill from the Public Health Agency said the development was worrying.
"People don't really understand that synthetic drugs all have different effects and if you mix alcohol with it you are not aware, you are not totally in control and you may overdose or overuse," he said.
A PSNI spokeswoman warned people not to take controlled drugs or prescription medications which are not intended for them and not to mix them with alcohol.
"The consequences of ignoring this advice are very dangerous and potentially life-threatening," she said.
Dr McBride has written to various health professionals alerting them to the deaths.
His letter said while officials did not have any information on what the substance is, or whether it is actually related to the incidents, they would refer clinicians and managers to a previous alert about Paramethoxyamphetamine (PMA), a Class A drug.
"It should be noted that PMA is a stimulant drug similar to ecstasy, but these particular tablets do not have the same effect or take effect as quickly as an ecstasy tablet," he said.
"Users may believe they have taken a 'weak' ecstasy tablet, when they have actually taken a tablet containing this highly toxic substance.
"They may then be tempted to take more tablets to achieve the desired effect, increasing the risk of a potentially fatal overdose," Dr McBride added.
Independent.ie Comments Facility
INM has taken the decision to remove the commenting facility on its online platform Independent.ie to minimise the legal risk to our business that arises from Ireland's draconian libel awards system.
We continue to look forward to receiving comments through direct email contact or via social media, some of which may still be featured on the website Independent.ie